Alert archive / South Dakota / Tornado Warnings in 2023
Tornado Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 25, 2023, 8:52 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2023, 8:52 PM CDT (01:52 UTC)
- Expired
- Jul 25, 2023, 9:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:00 PM CDT | TSTM WND GST 62 | 13 Wnw Wessington Sprin, SD | Measured on a personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3505 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 15.2
The text
As transmitted.
530
WFUS53 KFSD 260152
TORFSD
SDC005-073-260230-
/O.NEW.KFSD.TO.W.0012.230726T0152Z-230726T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
852 PM CDT Tue Jul 25 2023
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southwestern Beadle County in east central South Dakota...
Northwestern Jerauld County in central South Dakota...
* Until 930 PM CDT.
* At 852 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Rosehill Dam, or 24 miles south of
Miller, moving southeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wessington Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4421 9847 4400 9852 4416 9890 4420 9888
4419 9886 4420 9870 4424 9870
TIME...MOT...LOC 0152Z 295DEG 33KT 4419 9881
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Weisser2 follow-up statements
789
WWUS53 KFSD 260205
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
905 PM CDT Tue Jul 25 2023
SDC005-260214-
/O.CAN.KFSD.TO.W.0012.000000T0000Z-230726T0230Z/
Beadle SD-
905 PM CDT Tue Jul 25 2023
...THE TORNADO WARNING FOR SOUTHWESTERN BEADLE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled. A
severe thunderstorm warning remains in effect.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central South Dakota.
LAT...LON 4400 9852 4414 9885 4419 9881 4420 9876
4419 9869 4419 9847
TIME...MOT...LOC 0204Z 298DEG 29KT 4414 9873
$$
SDC073-260230-
/O.CON.KFSD.TO.W.0012.000000T0000Z-230726T0230Z/
Jerauld SD-
905 PM CDT Tue Jul 25 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHWESTERN JERAULD COUNTY...
At 904 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northwest of Wessington Springs, or 29 miles
southeast of Miller, moving southeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wessington Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4400 9852 4414 9885 4419 9881 4420 9876
4419 9869 4419 9847
TIME...MOT...LOC 0204Z 298DEG 29KT 4414 9873
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Weisser320
WWUS53 KFSD 260222
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
922 PM CDT Tue Jul 25 2023
SDC073-260232-
/O.EXP.KFSD.TO.W.0012.000000T0000Z-230726T0230Z/
Jerauld SD-
922 PM CDT Tue Jul 25 2023
...THE TORNADO WARNING FOR NORTHWESTERN JERAULD COUNTY WILL EXPIRE AT
930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central South Dakota.
LAT...LON 4400 9852 4414 9885 4419 9881 4420 9876
4419 9869 4419 9847
TIME...MOT...LOC 0222Z 295DEG 33KT 4407 9853
$$
WeisserWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 25, 6:30 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 25, 6:30 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 630 PM CDT Tue Jul 25 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 253 PM CDT Tue Jul 25 2023 Key Messages: 1. Scattered storms expected mid/late evening into the overnight with some strong to severe storms possible. Confidence is low in timing and location. 2. Heat and humidity lead to dangerous heat indices through Thursday. 3. Periodic but uncertain shower/storm chances over the next week. _______________________________________________________________ Short Term Discussion: A few clouds around, mainly associated with convection. Temperatures continue to climb along with the humidity early this afternoon. Through 19z/2 PM CDT, we're already seeing temps in the upper 80s to mid 90s with heat index values in the upper 90s to lower 100s. Dew points are in the upper 60s to mid 70s. Maintained previously issued heat advisory, although shifted the start time earlier to 2 PM. Did not expand in area, but have seen some periodic obs of heat index over 100 elsewhere. Folks should limit time outdoors, especially during peak heating. Take precautions to prevent heat illness if you have to be outside. South to southeasterly winds gusting around 25 mph are likely not bringing much relief to those outside, given the increasing humidity. Main challenge of the forecast has been convection and convective evolution. Since this morning's forecast, models have slowed the progression of the wave (and thus storm chances). Satellite shows that the main wave is still presently (as of 19z/2 PM CDT) in eastern MT/WY toward the far western portions of ND/SD with showers ahead of it. This wave is expected to be the catalyst for convection later this afternoon through tonight as it progresses east/southeastward. Convection should pop up over the north central SD/central ND as the wave interacts with the hot and humid air mass. Convection is expected to develop as discrete cells. Main threats with discrete cells would be large hail around 2 inches (mid level lapse rates ~7.5 deg C/km, 0-6km bulk shear near 30 kts) and damaging winds to 70 mph (DCAPE near 1000 J/kg). As these discrete cells trek southeastward along the instability gradient, expect them to form a line and continue to track southeasterly, becoming more parallel to bulk shear. Thus, expect a transition to a severe wind threat with isolated large hail. With DCAPE continuing to be at or exceed 1000 J/kg and dry sub cloud layer, wind gusts to 70 mph in the strongest portions of the line are the main threat. Tornadoes are unlikely, with convection and cloud bases generally more elevated. Heavy rain is also a threat with PWATs over an inch (approaching two inches for some folks), which could lead to localized ponding of water but widespread flooding impacts are not expected. Now, where does the uncertainty come in to play? For one, hi res guidance has continued to slow down the progression of convection, but there are still a few outliers (NSSL WRF) running 2-3 hours ahead of the majority. Additionally, the HRRR and RAP have persistently shown convection hitting the strong cap over our area and promptly dissipating, nearly splitting our forecast area entirely. Some models do have the instability/theta-e gradient a bit further north, which may be why some of the hi res guidance keeps the convection further north. Temperatures through the overnight fall into the upper 60s to near 70. For Wednesday, surface high pressure slides overhead, which should lead to lighter winds even when peak mixing occurs in the afternoon. Another hot and humid day is on tap, with highs in the 90s to lower 100s. Expect heat indices in the upper 90s to lower 100s, with a Heat Advisory likely for portions of the area. .LONG TERM...(Wednesday Night through Tuesday) Issued at 253 PM CDT Tue Jul 25 2023 Flow aloft shifts more zonal late Wednesday, with a subtle wave tracking through the northern Plains as surface high pressure slides to the southeast. Can't rule out some isolated showers/storms in the evening/overnight Wednesday into Thursday, but confidence is low given the subtly of the wave. Lows again in the upper 60s to lower 70s. More of the same on Thursday, with zonal flow aloft and another wave progged to swing through during the afternoon/evening hours. Again, could see scattered showers/storms later in the day/night Thursday, but with variance in the timing of the wave by 6-12 hours, confidence in pops is low. Have much higher confidence in the heat and humidity once again Thursday, with another day of heat headlines likely for portions of the area as heat indices climb toward 105. Highs again climb into the 90s and lower 100s. Relatively cooler high pressure with northwesterly flow aloft builds in for the end of the week and the weekend. Zonal flow early in the weekend gives way to a building ridge by the second half of the weekend and early next week. Temperatures should stay closer to but still above normal for most of the time. Periodic waves will bring occasional shower/storm chances to the region, but confidence in details is low. Given low confidence and focus on the short term, have left NBM as is. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 628 PM CDT Tue Jul 25 2023 Still a lot of question marks regarding convective development this evening. Scattered strong to severe thunderstorms in central SD towards the James Valley from about 1-5z starting to look like the better bet with additional scattered strong to severe storms possible in southwest MN later, from about 4z to 9z. Between these two areas activity should be much more isolated. The main threats from the strongest storms will be 2 inch hail and wind gusts to 70 mph. Outside of the thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 8 PM CDT this evening for SDZ050-057-063. MN...None. IA...None. NE...None. && SHORT TERM...SG LONG TERM...SG AVIATION...08
Hazardous weather outlook, Jul 25, 4:52 AM CDT, 16 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 452 AM CDT Tue Jul 25 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast beginning around Huron and continuing through Sioux City. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. As they progress, the threat will transition from hail to strong wind gusts 60 to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-063-261000- Gregory-Brule-Charles Mix- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Highs in the mid to upper 90s coupled with dew points in the upper 60s to 70s will result in heat indexes breaching 100F. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms again Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 45 min |
| Jul 25, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 47 min |
| Jul 25, 10:01 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 44 min |
| Jul 25, 10:11 PM CDT | Tornado Warning | FSD | Aurora, Davison | 17 min |
| Jul 25, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Sanborn | 32 min |
| Jul 25, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 51 min |
| Jul 25, 10:51 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 39 min |
| Jul 25, 11:23 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner, Yankton | 52 min |
| Jul 26, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 36 min |
| Jul 26, 4:14 AM CDT | Heat Advisory | FSD | Aurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more | 16 hr |
| Jul 26, 2:50 PM CDT | Heat Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 29 hr |
Nearby
Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.